PHOENIX (3TV/CBS5) -- There are explanations as to why overdoses from fentanyl pills are spiking.
The increasing number of counterfeit pills and the strength of the synthetic opioid are only parts of the equation.
[SPECIAL SECTION: The Fentanyl Crisis]
You have to add in the process of how counterfeit pills are made to get the full and dangerous picture.
Detective Matt Shay with the Maricopa County Sheriff's Office's High Intensity Drug Trafficking Area task force (HIDTA) says there are millions of counterfeit pills in the Valley.
Most pills laced with Fentanyl are smuggled in from Mexico, but pill mills in the Phoenix area use the same process.
The HIDTA team has raided homes with rooms dedicated to making pills.
The rooms often contain a variety of equipment including vacuums, mixers, pill counters and machines that press out the pills.
It's not just counterfeit opioid pills being laced with fentanyl.
By switching out a few parts, the machines can press pills any shape, color, size or design.
Melissa Gutknecht says her 20-year-old son Colton died after he took what he thought was an Ativan pill.
Melissa says Colton wasn't trying to get high. The pill was for anxiety. A pill he got from someone he knew from high school. She was shocked to find out how easily people are getting pills advertised on social media, like Snapchat.
[TIMELINE: Emergence of the opioid crisis]
After Colton's death, his friends confided they had all tried Xanax at parties in the past.
Trying different pills is taking the place of drinking. Melissa says it never occurred to her that Colton would try any.
As an exceptionally close family, she says they often discussed other people trying drugs. However, she never questioned Colton. She encourages parents to directly ask their kids about drug use.
Melissa says, "For parents that think, "Oh not my kid," they are wrong because we were those parents. It never occurred to us he was trying those things."
Detective Shay says it's the process of how pills are made that makes them so dangerous.
Just a tiny amount of fentanyl produces a euphoric high. Just a little more fentanyl is all it takes for an adult to overdose.
Shay compares making a batch of counterfeit pills to mixing up a batch of chocolate chip cookies. The chocolate chips represent the Fentanyl. When you make cookies, the chocolate chips are never distributed evenly. Some cookies get a few chips. Others get a lot more.
When it comes to mixing up a batch of counterfeit pills, there will be some pills with a little Fentanyl powder, others with the right amount to produce a high, and some pills with a higher concentration that will cause overdoes.